Ohio, 2021

Flash Flooding and Flood in Ohio, July 12, 2021

July 12, 2021 · NWS CLE · 4 events in 4 counties and zones

A stationary boundary was situated from west to east across northern OH on July 12th, 2021, and would lift north to Lake Erie by late afternoon. 9 range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A stationary boundary was situated from west to east across northern OH on July 12th, 2021, and would lift north to Lake Erie by late afternoon. This allowed for a warm, unstable airmass to reside over the region, with surface dewpoints in the low 70s, and PWAT values in the 1.8 to 1.9 range. MLCAPE values were near 1000 j/kg, with slow storm motions in the 20 to 25 kt. range. Deep layer bulk shear was generally less than 30 kts. An initial cluster of thunderstorms developed and moved northeast across eastern Lorain, western Medina, and southern Cuyahoga counties during the morning hours, dropping a swath of 0.50 to 2.00 of rainfall. Additional storms developed in the warm sector late afternoon and moved northeast across the region, dropping an additional 0.50 to 2.25 of rainfall, which caused the flash flooding in areas with repeated rainfall due to storm total rainfall of 1.75 to 4.00.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 12, 2:26 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 2:26 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
326 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Low pressure will remain west of the forecast area through Tuesday.
This storm system will push a warm front north of the area this
evening.  A weak surface trough of low pressure will cross the
region late Tuesday night into Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A slow moving area of low pressure will remain west of the forecast
area through Tuesday night.  This system will push a warm front
north of the lake this evening.  The entire forecast area will
remain in the warm sector tonight and most of Tuesday. Numerous
showers and thunderstorms are expected this evening with the
movement of the warm frontal boundary.  These low top convective
storms are very efficient with potential rainfall rates of 1 to 2
inches an hour.  I will leave the current flash flood watch in place
through this evening.  With a lack of a focus late tonight, much of
the shower and thunderstorm activity will slowly dissipate. I will
gradually lower the precipitation chances overnight.

The models show a short wave moving across the forecast area Tuesday
afternoon and evening. With the increase instability in the warm
sector, widespread showers and thunderstorms should develop again.
The storms will remain efficient on Tuesday and areas of torrential
rain will still be possible. SPC has most of the forecast area in a
Marginal Outlook Risk for Tuesday and the potential for severe
storms will likely be dependent on the amount of heating we
receive.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Active weather should continue through Wednesday as a shortwave
trough moves across the area. This will produce an additional round
of scattered showers and thunderstorms, primarily east of I-71. A
brief dry period should develop Wednesday night through Thursday
morning as weak high pressure briefly builds over the area and most
of the area should remain dry during this time. Precip chances
increase again Thursday afternoon and evening as low pressure
tracking northeast over the Upper Midwest/Upper Great Lakes pushes a
cold front southeast towards the area. Highs will be in the upper
70s in NW PA and the low to mid 80s across northern Ohio Wednesday
and the entire area will see highs in the mid to upper 80s on
Thursday. Overnight lows should fall into the 60s Wednesday night
and warm air advection should keep lows in the upper 60s to lower
70s Thursday night.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The aforementioned cold front will slide across the area on
Saturday, which will provide a focus for additional showers and
thunderstorms through at least the first half of the long term
period. Based on latest model guidance, the best chance of showers
and thunderstorms appears to be on Friday afternoon and evening. The
front will shift south of the area Saturday into Sunday and although
additional showers and thunderstorms may develop across the southern
reaches of the area, the best chance of precip should remain to the
south. Have a drying trend through Monday, but uncertainty in the
synoptic setup will lead to a slight chance to low-end chance of
showers through the remainder of the period. Highs will be in the
mid 80s Friday and will cool to the upper 70s to lower 80s through
the weekend.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Ceilings across the area have gradually become broken to
scattered and lifted out of IFR conditions. A warm front has
stalled near the southern lakeshore of Lake Erie, which has
allowed winds to remain calm from the southwest. This boundary
will also aid in the enhancement of storms this afternoon. Heavy
precipitation is the primary concern, which may result in a
reduction of visibilities to IFR briefly. Have opted to keep
vcts for many sites through this afternoon as exact placement of
the convection is not well handled in models. In addition to the
warm front, there remains a chance that a lake breeze will
develop, impacting KCLE and KERI, however with showers already
persisting over the area, the reduced temperature gradient may
prevent this from happening. Any lake breeze boundary will again
add a source of lift for developing convection.

Overnight, low ceilings are expected across many sites,
particularly in areas which receive rainfall today. Have kept
the forecast fairly optimistic with MVFR conditions, however
locally IFR conditions are possible. These ceilings will begin
to lift by tomorrow afternoon along with winds increasing from
the southwest at 10-15 knots, gusting up to 20 knots.

Outlook...Non-VFR possible in showers and thunderstorms Tuesday
afternoon and evening. Non-vfr ceilings and/or patchy fog may be
possible Tuesday night into Wednesday morning. Non-VFR possible
in isolated to scattered showers and/or thunderstorms Wednesday
and Thursday afternoon and evening. Better chance of Non-VFR on
Friday in showers and thunderstorms.

&&

.MARINE...
A warm front south of the lake will produce northeasterly flow at
around 10 knots through tonight. The front will lift north over the
lake this evening and should be north of the lake Tuesday morning,
which will allow winds to shift to the south. Winds will shift to
the southwest by midweek as a trough approaches and moves across the
lake, before briefly becoming southerly on Thursday and veering back
to the southwest as a cold front approaches from the west on Friday.
Winds will remain under 20 knots through the forecast period, so no
marine headlines are anticipated as of now.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 10 PM EDT this evening for OHZ008>014-
     018>021-089.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ001>003.
MARINE...None.

&&

SYNOPSIS...Garnet
NEAR TERM...Garnet
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Campbell
MARINE...Maines
Hazardous weather outlook, Jul 12, 3:42 AM EST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
442 AM EDT Mon Jul 12 2021

OHZ008>014-018>021-089-PAZ001>003-130845-
Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Seneca-
Huron-Medina-Summit-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
442 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible today with the main
threat being damaging winds. Heavy rainfall is also possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are again possible across the area on
Tuesday. Isolated strong to severe storms with heavy rainfall are
possible, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

OHZ003-006-007-017-022-023-027>033-036>038-047-130845-
Lucas-Wood-Ottawa-Hancock-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
442 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible today with the main
threat being damaging winds. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are again possible across the area on
Tuesday. Isolated strong to severe storms with heavy rainfall are
possible, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-130845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
442 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible today with the main
threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are again possible across the area on
Tuesday. Isolated strong to severe storms are possible, especially
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 12, 2:41 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cleveland OH
341 PM EDT Mon Jul 12 2021

OHZ009-019-122015-
Huron-Erie-
341 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT HURON AND ERIE COUNTIES...

At 341 PM EDT, a strong thunderstorm was located near Norwalk, moving
east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Norwalk, Willard, Milan, Northern Milan, Wakeman, Monroeville, Berlin
Heights, North Fairfield and Birmingham.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4105 8272 4126 8278 4140 8235 4113 8234
TIME...MOT...LOC 1941Z 251DEG 15KT 4120 8262

Campbell
Local storm report, Jul 12, 2:48 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 E ONTARIO             40.76N 82.59W
07/12/2021  M1.04 INCH       RICHLAND           OH   TRAINED SPOTTER

            DURATION OF REPORT WAS 14 MINUTES.

&&

RC
Special weather statement, Jul 12, 3:07 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
407 PM EDT Mon Jul 12 2021

OHZ006-008-018-122045-
Seneca-Wood-Sandusky-
407 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SENECA...SOUTHWESTERN
SANDUSKY AND SOUTHEASTERN WOOD COUNTIES...

At 405 PM EDT, a strong thunderstorm was located over Fostoria,
moving northeast at 15 mph.

The public has reported funnel clouds with these storms.

Locations impacted include...
Tiffin, Fremont, Fostoria, Green Springs, Ballville, Bettsville,
Risingsun, Republic, Helena, West Millgrove, Burgoon, Bascom, Kansas
and Stony Prairie.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4142 8306 4111 8291 4105 8342 4116 8342
      4117 8347 4127 8350
TIME...MOT...LOC 2005Z 245DEG 11KT 4117 8339

Campbell
Special weather statement, Jul 12, 3:32 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
432 PM EDT Mon Jul 12 2021

OHZ020-030-031-122100-
Medina-Ashland-Wayne-
432 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEDINA...
NORTHEASTERN ASHLAND AND NORTHWESTERN WAYNE COUNTIES...

At 431 PM EDT, a strong thunderstorm was located over West Salem, or
13 miles northeast of Ashland, moving northeast at 20 mph.

Locations impacted include...
Lodi, Creston, West Salem, Chippewa Lake, Polk, Seville, Westfield
Center, Gloria Glens Park, Burbank, Congress, Chippewa-On-The-Lake
and Briarwood Beach.

Funnel clouds have been reported with this storm and remain
possible. If a funnel cloud is spotted, head indoors.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4088 8213 4095 8222 4117 8203 4102 8183
TIME...MOT...LOC 2031Z 231DEG 19KT 4097 8210

Jaszka
Local storm report, Jul 12, 3:59 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
459 PM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            6 WSW BRUNSWICK         41.22N 81.92W
07/12/2021                   MEDINA             OH   TRAINED SPOTTER

            WEST LAW RD CLOSED DUE TO FLOODING.

&&

AM

The radar

The Cleveland radar (KCLE), 15 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Medina

When
July 12, 4:15 PM EST to 8:00 PM EST
Where
Medina County, 0.55 mi NW of Brunswick Arpt to 2.45 mi ESE of Brunswick Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.275, -81.878

Widespread flooding with road closures in Valley City and Brunswick Hills. Flooding on Boston Road near Boone Road due to a swollen tributary leading into the Rocky River. Center Road and Marks Road closed due to flooding. Numerous reports of basement flooding. Approximately 15 roadways were closed in Medina County due to flooding in the vicinity of Valley City.

Flash Flood, Lorain

When
July 12, 4:15 PM EST to 8:00 PM EST
Where
Lorain County, 0.75 mi NE of Grafton Mole Fld Arp to 5.24 mi NE of North Eaton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.278, -81.971

Numerous road closures in and near Plum Creek near Columbia Station due to flooding. Some areas across roads and yards had at least 3 ft. of standing water.

Flood, Cuyahoga

When
July 12, 4:27 PM EST to 5:30 PM EST
Where
Cuyahoga County, 2.45 mi S of Strongsville Arpt to 2.42 mi WNW of Berea
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.285, -81.873

High water reported in Strongsville, Berea, and Middleburgh Heights. The left most lane of southbound I-71 south of Bagley Road was flooded. Flowing water on Snow Road at OH-237 underpass/low spot. A few road closures were reported.

Flash Flood, Portage

When
July 12, 5:00 PM EST to 6:30 PM EST
Where
Portage County, 1.52 mi WSW of Ravenna to 0.24 mi S of Hiram Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.164, -81.258

Widespread flooding through the northern half of the county. Hewins Road in Windham Township has 6 ft. of water across the roadway. Three mobile home parks in Ravenna Township were inundated. Over 20 homes in Ravenna Township had basement flooding, with additional flooding reported throughout Nelson Township, Garrettsville, and Freedom Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010541, 1010542, 1010544, 1010543.